Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 15, NWS Dodge City, KS

July 27, 1999Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 27, 1999, 11:30 AM CDT for Trego County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1999, 11:30 AM CDT (16:30 UTC)
Expired
Jul 28, 1999, 11:00 AM CDT
In force
24 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:24 AM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 3:24 AM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CDT TUE JUL 27 1999

MAIN DECISIONS THIS FORECAST ARE POPS AND TEMPS.  THESE ARE
CONTINGENT ON PLACEMENT OF FRONT/BOUNDARY CURRENTLY ACROSS
CWA.

07Z SFC MAP SHOWED A LOW PRESSURE CENTER JUST WEST OF HLC...WITH
WEAK COLD FRONT ARCING SOUTHWEST BETWEEN GCK AND DDC...THEN CURVING
BACK NORTHWEST INTO NORTHEASTERN COLORADO AND ON INTO WYOMING.
BOUNDARY EXTENDED EAST FROM THE LOW AS WARM FRONT TO NEAR MHK...THEN
AS A STATIONARY FRONT ACROSS NORTH-CENTRAL MISSOURI INTO SOUTHERN
ILLINOIS.  BEST MOISTURE ADVECTION OF 70+ DEW POINTS IS EAST OF CWA
TO NORTH OF FRONT NEAR NEBRASKA BORDER...THEN CURVING WESTWARD AS
LOW LEVEL FLOW BECOMES LIGHT EASTERLY.  THERE IS WARM TROUGH FROM
LOW THROUGH EAST PART OF OKLAHOMA PANHANDLE STRETCHING
SOUTH-SOUTHWESTWARD TO WEST TEXAS.

THINK THE FRONTAL BOUNDARY WILL GET LIFTED NORTHWARD TODAY...WITH
HOT/HUMID AIR BEING ADVECTED INTO ABOUT EASTERN 2/3RDS OF CWA.  WILL
GO WITH 30 POPS NORTH COUNTIES TODAY...20 IN WEST...AND <20%
DDC/P28/LBL AREAS.  WILL KEEP 20 POP GOING ALL AREAS TONIGHT...AS 5H
HIGH PRESSURE CENTER NOT GOING ANYWHERE FAST AND CURRENT WEAK
DISTURBANCES OVER THE AREA WILL BE REINFORCED BY LOBES OF VORTICITY
MEANDERING THROUGH SOUTHERN KANSAS.  LEFT OVER OUTFLOW BOUNDARIES
COULD SERVE AS FOCUS AREAS.  LEE TROUGH SURE TO FORM IN WEST
COUNTIES WEDNESDAY AND WILL KEEP 20 POP GOING THERE...BUT DROP
MENTION OF POPS ELSEWHERE.

QUITE A DIFFERENCE IN MODELS THIS RUN.  27/00Z MODEL INITIALIZATION
SHOWED ETA WAS BEST AT 5H AND SFC...BUT SEEMED BIT TOO COOL AT 850MB
TEMPS FOR YESTERDAY.  ALSO...ETA CONTINUES TO PRODUCE TOO MUCH
PRECIP GENERATED BY 7H OMEGA FIELDS.  WILL FOLLOW ETA/S TIMING OF
PLACING FRONT INTO NEBRASKA AS WARM FRONT BY 28/12Z.  THIS WILL
PLACE WESTERN KANSAS IN WARM...MOIST AIR FLOW.  SO WILL USE WORDING
OF HOT & HUMID  IN SOUTHEAST 2/3RDS OF CWA...AND VERY WARM WORDING
ELSEWHERE.  DO NOT EXPECT MUCH PRECIP WEDNESDAY...BUT AS MENTIONED
ABOVE...LEE TROUGH AND DAY TIME HEATING COULD TRIGGER ISOLATED
CONVECTION IN WEST LATE IN DAY.

FOR TEMPS...STAYED CLOSE TO ETA/S GUIDANCE WHICH IS CLOSER TO
FWC...THAN TO WARMER FAN NUMBERS.

BTW...FLOOD WARNING CONTINUES FOR TREGO CO WHERE SALINE RIVER AND
BIG CREEK STILL OUT OF THEIR BANKS IN PLACES.  NO UPDATE PLANNED TO
FFWDDC PRODUCT (NO RIVER STAGE DATA/GUIDANCE AVAILABLE) AT THIS
TIME.

EXTENDED DISCUSSION...
NO APPARENT BIG CHANGES FROM PREVIOUS RUN WITH MAJOR FLOW PATTERN
INDICATED BY AVN AFTER 48HRS.  AVN ALSO REMAINS SIMILAR WITH LAST
NIGHTS MRF RUN. CANADIAN SPECTRAL THIS MORNING AGAIN WAS A BIT MORE
PROGRESSIVE WITH MOVING UPPER RIDGE EASTWARD.  AS A RESULT EXTENDED
FORECAST LOOKS ON TRACK SO NO CHANGES PLANNED THIS MORNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 100/072 099/072 100 12-
GCK 097/068 098/069 100 222
EHA 096/068 098/069 099 222
LBL 100/072 100/072 101 12-
HYS 095/070 098/069 100 321
P28 101/075 100/074 103 12-

.DDC...NONE.

BURKE/RB

In the hours before

Special weather statement, Jul 27, 5:30 AM CDT, 6 hours before
KSZ030-031-043>046-061>066-074>081-084>090-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
530 AM CDT TUE JUL 27 1999

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

A WEAK FRONTAL BOUNDARY FROM NEAR GREAT BEND TO ELKHART WILL ADVANCE
NORTHWARD THIS AFTERNOON AS A WARM FRONT.  THIS BOUNDARY...AS WELL
AS LINGERING OUTFLOW BOUNDARIES FROM RECENT THUNDERSTORMS...WILL BE
THE FOCUS AREAS FOR WIDELY SCATTERED THUNDERSTORMS TODAY.  THE BEST
CHANCE FOR STORMS WILL LATE THIS AFTERNOON...NORTH OF A SYRACUSE TO
LA CROSSE LINE.  HOWEVER...NO SEVERE THUNDERSTORMS ARE EXPECTED DUE
TO A CAP IN THE UPPER LEVELS OF THE ATMOSPHERE CAUSED BY WARM HIGH
PRESSURE OVERHEAD.

THERE IS A FLOOD WARNING POSTED FOR TREGO COUNTY.  THE SALINE
RIVER...BIG CREEK...AND THEIR ASSOCIATED TRIBUTARIES CONTINUE OUT OF
THEIR BANKS.  MANY COUNTY ROADS HAVE WATER OVER THEM.  WATER LEVELS
SHOULD RECEDE BY THIS EVENING.

ADDITIONALLY...THE HEAT INDEX IN MANY LOCATIONS WILL REACH THE
DANGER LEVEL AFTER 3 PM TODAY.  THE WARMEST REGION WILL BE SOUTHEAST
OF A LINE FROM LIBERAL...TO DODGE CITY...TO LARNED INCLUDING THE
ASHLAND...MEDICINE LODGE...PRATT AND ST JOHN AREAS.  ANYONE PLANNING
WORK OUTSIDE THIS AFTERNOON SHOULD TAKE FREQUENT BREAKS AND DRINK
PLENTY OF LIQUID.

WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

BURKE

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.